pregnancy
Pregnant women who take anti-epilepsy drugs may be putting their child at riskReuters

Women, who take epilepsy medication during pregnancy, may be putting their child at risk of having birth defects and low IQ, according to new research.

Authors of a new study, published by The Cochrane Library, believe that anti-epilepsy drug sodium valproate can cause development problems in the womb, and have called for more research to be carried out to enable women and doctors to make informed decisions.

Evidence was collected from 28 studies to assess children's global cognitive ability. Scientists measured either the intelligence quotient (IQ) in school aged children, or the developmental quotient (DQ), in younger children.

The research tested epileptic and non-epileptic sufferers.

It was found that the children of women, who took drug, sodium valproate, had birth defects and lower DQs and IQs.

"This review highlights the need for preconception counselling in women with epilepsy," said Rebecca Bromley, lead researcher from the University of Manchester. "Counselling should take account of the fact that many pregnancies are unplanned and cover the risks of anti-epileptic drugs, while considering how well they control epileptic seizures."

Many women take anti-epilepsy drugs to prevent seizures and so face a difficult decision when becoming pregnant on whether to continue their medication or not. Only a few studies have tested out the effects of newer drugs such as, lamotrigine, levetiracetam and topiramate, which explains why scientists believe further research needs to be carried out.

"Data was not available for all anti-epileptic drugs that are in use today and data on newer anti-epileptic drugs was especially scarce," said Bromley. "This makes it difficult for women and their doctors to know which medications are safe to use during childbearing years. Future research needs to be carried out in a timelier manner to ensure that when prescribing decisions are being made the risks are already established. Women should however not stop or make alterations to their medication without first seeking medical advice."